Texas, 2014

High Wind in Texas, February 28, 2014

February 28, 2014 · NWS LUB · 1 event in 1 county or zone

Strong westerly winds behind a Pacific cold front briefly reached damaging levels in parts of Garza County on the morning of the 28th. By 0840 CST, a Texas Tech University West Texas mesonet station near Graham had measured a peak wind gust of 59 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong westerly winds behind a Pacific cold front briefly reached damaging levels in parts of Garza County on the morning of the 28th. By 0840 CST, a Texas Tech University West Texas mesonet station near Graham had measured a peak wind gust of 59 mph. Winds of similar magnitude toppled two trees in Post and also blew a swimming pool over a fence and into the middle of a road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 5:42 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 28, 5:42 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
542 AM CST FRI FEB 28 2014

.AVIATION...
SURFACE CONDITIONS WILL QUICKLY BECOME WINDY AFTER DAY BREAK DUE
TO DEEP ATMOSPHERIC MIXING. STRONG WINDS MAY CREATE BLOWING DUST
REDUCING VISBYS TO MVFR AT KLBB LATER IN THE MORNING. SOME BLOWING
DUST MAY BE POSSIBLE AT KCDS BUT OVERALL CHANCES OF VISBY
RESTRICTIONS WILL BE LOWER THAN AT KLBB. WINDS WILL SLOWLY
DECREASE IN THE AFTERNOON BEFORE BECOMING LIGHT IN THE EVENING. A
WEAK COLD FRONT WILL ENTER KCDS LATE THIS AFTERNOON BUT IS
EXPECTED TO STALL OUT BEFORE REACHING KLBB.

&&

.PREV DISCUSSION... /ISSUED 436 AM CST FRI FEB 28 2014/

SHORT TERM...
THE DEPARTING MID LEVEL SHORT WAVE DID NOT LEAVE MUCH OF A MARK ON
THE SOUTH PLAINS. ATTENTION WILL QUICKLY TURN TO WINDY CONDITIONS
FOR TODAY. THE UPPER LEVEL PATTERN WILL NOT LOOK LIKE OUR TYPICAL
WEST TEXAS WINDY CONDITIONS. WITH A LACK OF AN UPPER LEVEL TROUGH
MOVING INTO THE ROCKIES TODAY THERE WILL BE A LACK OF LEE SIDE
CYCLOGENESIS. STRONG WINDS WILL COME FROM DEEP MIXING BEGINNING
EARLY IN THE DAY. A STRONG CORE OF MID AND UPPER LEVEL WINDS WILL
SPREAD OVER THE AREA BY AS EARLY AS 12Z CUTTING FROM THE
SOUTHWESTERN TEXAS PANHANDLE THROUGH THE SOUTHERN SOUTH PLAINS.
WINDS ARE SHOWN TO BE 50-60KT AT 700MB MAXING OUT BETWEEN 12Z AND
18Z. THIS MAXIMUM WILL SLIDE TO THE EAST BY THE AFTERNOON BUT SPEEDS
AT THIS LEVEL WILL CONTINUE TO BE 30-40KT. WINDS AT 500MB ARE
PROGGED TO BE AN INCREDIBLE 100KT LATER THIS MORNING. THIS AREA OF
MAXIMUM WINDS WILL ALSO SLIDE OFF EAST BY THE AFTERNOON JUST AS THE
LOW LEVEL THERMAL RIDGE IS INCREASING. THE LOW LEVEL THERMAL RIDGE
WILL BUILD AS FAR NORTH AS FORT COLLINS CO.

VERY STRONG SUBSIDENCE THIS MORNING WILL CONTRIBUTE TO A QUICK
INCREASE IN WINDS THIS MORNING AS WELL AS A SIGNIFICANT DRYING OUT.
MODELS ARE SUSPICIOUSLY HIGH ON SURFACE DEW POINTS GIVEN THE AMOUNT
OF SUBSIDENCE AND DOWNSLOPING WINDS. THE STRONG DOWNSLOPE COMPONENT
TO THE WINDS WILL SEND AFTERNOON TEMPERATURES SOME 15 DEGREES ABOVE
SEASONAL AVERAGES.

A COLD FRONT WILL BEGIN TO BACK DOOR INTO THE SOUTHEASTERN TEXAS
PANHANDLE BY LATE THIS AFTERNOON. THIS FRONT WILL STALL OUT WITH A
CLOSED LOW MOVING ONSHORE IN SOUTHERN CA WITH INCREASING SOUTHWEST
FLOW ALOFT.

LONG TERM...
THE COLD FRONT HANGING UP NEAR OR OVER THE NORTHERN ROLLING
PLAINS AND SOUTHEAST PANHANDLE SATURDAY WILL BE OUR NUMBER ONE
ISSUE COMING UP. LATEST TRENDS SHOW CONSIDERABLY MORE PRESSURE
FROM THIS AIRMASS WITH VERY COLD AIR ONCE MORE TAKING OVER SUNDAY
INTO MONDAY BEFORE GRADUALLY ERODING AWAY WITH A BLEND OF WEAK
PASSING LOW LATITUDE DISTURBANCES AND WESTERLY COMPONENT THROUGH
MID-WEEK. LAST OF THE COLD AIR FINALLY SHOULD DEPART BY THURSDAY AND
FRIDAY. MEANWHILE...THE NEXT PACIFIC UPPER LOW CRASHING ONTO
CALIFORNIA WILL WIMP OUT AS IT EJECTS ACROSS OUR AREA...THOUGH
LIKELY WILL HAVE ENOUGH OOMPH FOR A PERIOD OF MODEST LIFT AND
WEAK INSTABILITY EARLY SUNDAY. MARGINAL DEEP SATURATION IS NOW
EXPECTED TO DEVELOP ACROSS OUR NORTHWEST ZONES ENOUGH TO ADD A LOW
CHANCE OF WARM MIXED PHASE PRECIPITATION EARLY SUNDAY BEFORE
PERHAPS CHANGING TO COLD MIXED PHASE LATER SUNDAY MORNING. WE ALSO
ADDED A LOW CHANCE FOR EARLY MORNING THUNDER IN THE SOMEWHAT
RICHER LOW LEVEL MOIST ENVIRONMENT IN ADVANCE OF THIS DISTURBANCE.
ANOTHER WAVE TO WATCH FOR ITS STRENGTH TREND WILL PASS WEDNESDAY.
APPEARS THAT SOME AMOUNT OF WEAKNESS WILL CONTINUE IN THE UPPER
PATTERN THAT MAY GIVE POTENTIAL FOR FURTHER DEEPENING. FOR NOW WE
ARE KEEPING MID-WEEK DRY THOUGH WE INCREASED THE SUB-MENTIONABLE
PROBABILITY OF PRECIPITATION OVER SOUTHERN ZONES. BLENDED
TEMPERATURES BETWEEN GFS AND ECMWF FOR THE MOST PART IN THE WEEK
AHEAD AFTER A FIRM LEAN EARLY TOWARDS WRF/NAM AND ECMWF WHICH
FAVOR EARLIER FRONTAL PASSAGE SUNDAY. RMCQUEEN

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF THE
AREA WITH THE EXCEPTION OF THE SOUTHEASTERN TEXAS PANHANDLE WHERE
ELEVATED CONDITIONS WILL EXIST. THE CORE OF AN UPPER LEVEL WIND
MAXIMUM WILL PASS OVER THE AREA THIS MORNING LEADING TO A QUICK
INCREASE IN WESTERLY WINDS BY MID MORNING. THE AXIS OF STRONGEST
WINDS IS EXPECTED TO BE FROM THE SOUTHWESTERN TEXAS PANHANDLE
THROUGH THE SOUTH-CENTRAL SOUTH PLAINS. GIVEN THE LOCATION OF
STRONGEST WINDS...AREAS ACROSS THE SOUTHEASTERN TEXAS PANHANDLE MAY
ONLY SEE ELEVATED FIRE WEATHER CONDITIONS. VERY DRY AIR WILL ALSO
MIX DOWN TO THE SURFACE AND COMBINED WITH TEMPERATURES BETWEEN 10
AND 15 DEGREES ABOVE SEASONAL AVERAGES...RELATIVE HUMIDITY VALUES
WILL BE AROUND 10 PERCENT.

SATURDAY WARM AND DRY BREEZES MAY QUALIFY FOR AN ELEVATED DAY SOME
AREAS ON THE CAPROCK AS IT LOOKS NOW...WIND SPEEDS ULTIMATELY WILL
HAVE FINAL SAY ON THAT. BUT THIS IS OUR CURRENT LEAN SO NO
HIGH LITES REQUIRED AT THIS TIME. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        72  36  75  32  36 /   0   0   0  20  30
TULIA         71  35  72  28  33 /   0   0   0  10  20
PLAINVIEW     74  36  74  29  35 /   0   0   0  10  10
LEVELLAND     77  40  77  35  52 /   0   0   0  10  10
LUBBOCK       77  39  77  31  42 /   0   0   0  10  10
DENVER CITY   78  44  79  37  57 /   0   0   0  10  10
BROWNFIELD    78  42  79  33  54 /   0   0   0  10  10
CHILDRESS     77  34  67  22  30 /   0   0   0  10  10
SPUR          79  39  76  30  34 /   0   0   0  10  10
ASPERMONT     81  40  79  30  36 /   0   0   0  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027>031-033>044.

&&

01
Hazardous weather outlook, Feb 28, 4:51 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
451 AM CST FRI FEB 28 2014

TXZ021>044-011100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
451 AM CST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

VERY STRONG WINDS COMBINED WITH DRY AIR WILL LEAD TO CRITICAL FIRE
WEATHER CONDITIONS FOR THE SOUTH PLAINS...SOUTHWESTERN TEXAS
PANHANDLE...AND ROLLING PLAINS. A RED FLAG WARNING IS IN EFFECT FOR
TODAY FROM THIS MORNING THROUGH LATE AFTERNOON. ELEVATED FIRE
WEATHER CONDITIONS WILL BE LIKELY ACROSS THE SOUTHEASTERN TEXAS
PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MIX OF WINTRY PRECIPITATION IS POSSIBLE ACROSS THE NORTHWESTERN
SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE MAINLY SUNDAY
MORNING. LIGHT ACCUMULATIONS COULD DEVELOP.

.SPOTTER INFORMATION STATEMENT...

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR THE
POSSIBILITY OF WIND DRIVEN FIRES TODAY AND AGAIN SATURDAY AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Garza

When
February 28, 8:40 AM CST to 9:00 AM CST
Where
Garza forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492827.